Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 158, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2018, 5:40 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 5:40 PM CDT (22:40 UTC)
- Expired
- Aug 18, 2018, 5:58 PM CDT
- In force
- 18 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WUUS54 KMAF 182240
SVRMAF
NMC015-TXC109-182345-
/O.NEW.KMAF.SV.W.0158.180818T2240Z-180818T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
540 PM CDT SAT AUG 18 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Eddy County in southeastern New Mexico...
North central Culberson County in southwestern Texas...
* Until 645 PM CDT/545 PM MDT/.
* At 540 PM CDT/440 PM MDT/, a severe thunderstorm was located near
Carlsbad Caverns National Park, or 19 miles northeast of Pine
Springs, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carlsbad Caverns National Park and Whites City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3202 10469 3222 10465 3222 10436 3194 10445
TIME...MOT...LOC 2240Z 280DEG 4KT 3211 10461
HAIL...1.00IN
WIND...60MPH
$$
671 follow-up statement
240
WWUS54 KMAF 182258
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT SAT AUG 18 2018
NMC015-TXC109-182308-
/O.CAN.KMAF.SV.W.0158.000000T0000Z-180818T2345Z/
Eddy NM-Culberson TX-
558 PM CDT SAT AUG 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3202 10469 3222 10465 3222 10436 3194 10445
TIME...MOT...LOC 2257Z 280DEG 4KT 3211 10459
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:19 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 2:19 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 219 PM CDT Sat Aug 18 2018 .DISCUSSION... Upper ridging extends from the west coast to Texas with an upper trough over the northern Rocky Mountains. Good moisture will once again be across West Texas and southeast New Mexico with south to southeast surface winds. The NAM12 is showing surface CAPE values of around 1000-2000 J/kg across locations generally south and west of the Pecos River, southeast New Mexico, and the northern Permian Basin. Increased omega values will be across the above mentioned areas providing good lift. Like yesterday, the bulk shear values and mid-level lapse rates are not very impressive. The lift and moisture are expected to result in showers and thunderstorms across much of the area with convection already across the higher terrain. Temperatures today will be similar to yesterday with highs mainly in the mid to upper 90s. An upper level trough will be present over the Central Plains on Sunday. An associated cold front with the trough is expected to begin moving into the CWA on Sunday. This, along with good moisture across the area, will allow for chances of showers and thunderstorms to continue. High temperatures for Sunday are expected to be similar to the previous couple of days for most of the area with the front not impacting much of the area until after peak heating has started. The upper trough will move over the Mississippi River Valley on Monday with the cold front continuing to move through the CWA. This will result in high temperatures for Monday being closer to normal values. Lingering showers and thunderstorms will be possible on Monday especially south of the Pecos River. Upper ridging builds back over the region on Tuesday with southerly winds returning resulting in gradually warming temperatures and drying conditions. This trend basically continues through the end of next week with at or above normal temperatures and mostly dry conditions expected. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 98 71 92 / 30 30 40 20 Carlsbad 73 98 70 91 / 40 20 20 20 Dryden 75 99 76 95 / 20 30 40 30 Fort Stockton 75 98 72 92 / 30 30 40 30 Guadalupe Pass 69 92 66 85 / 40 20 20 20 Hobbs 70 94 67 88 / 30 20 30 20 Marfa 66 90 62 85 / 30 40 30 30 Midland Intl Airport 76 98 71 93 / 30 30 40 20 Odessa 76 98 71 93 / 30 30 30 20 Wink 76 101 73 94 / 30 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05/80
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 100 PM CDT Sat Aug 18 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 100 PM CDT Sat Aug 18 2018 /1200 PM MDT Sat Aug 18 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely in the higher terrain of southwest Texas and southeast New Mexico with isolated to scattered thunderstorms possible elsewhere. Any thunderstorms may be accompanied by frequent lightning, gusty wind, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
In the hours before
Special weather statement, Aug 18, 2:58 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM CDT SAT AUG 18 2018
TXZ074-075-081-182045-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
258 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 345 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Marathon, or 29 miles southwest of Fort Stockton. This
storm was nearly stationary. Another strong thunderstorm was located
16 miles east of Marathon, and moving southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2998 10299 3006 10323 3020 10327 3042 10342
3066 10320 3032 10273
TIME...MOT...LOC 1957Z 034DEG 4KT 3056 10319
67Special weather statement, Aug 18, 4:21 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 321 PM MDT SAT AUG 18 2018 NMZ028-182145- Eddy County Plains NM- 321 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL 345 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Seven Rivers Airport, or 21 miles southeast of Hope, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seven Rivers Airport and Brantley Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3240 10459 3262 10473 3273 10443 3251 10430 TIME...MOT...LOC 2120Z 250DEG 11KT 3254 10456
Special weather statement, Aug 18, 5:34 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 434 PM MDT SAT AUG 18 2018 NMZ027-028-182315- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- 434 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL 515 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near Carlsbad Caverns National Park, or 19 miles northeast of Pine Springs. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3201 10466 3223 10471 3240 10438 3203 10418 TIME...MOT...LOC 2234Z 280DEG 4KT 3211 10462 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:58 PM CDT | Special Weather Statement | MAF | 47 min | |
| Aug 18, 4:21 PM CDT | Special Weather Statement | MAF | Eddy | 24 min |
| Aug 18, 5:34 PM CDT | Special Weather Statement | MAF | Eddy | 41 min |
| Aug 18, 6:11 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.